Alert archive / Montana / Tornado Warnings in 2009

Tornado Warning 16, NWS Glasgow, MT

August 13, 2009Garfield County, McCone County, Montana

NWS Glasgow, MT issued this tornado warning at Aug 13, 2009, 11:33 PM MDT for Garfield County, McCone County, Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2009, 11:33 PM MDT (05:33 UTC)
Expired
Aug 14, 2009, 12:30 AM MDT
In force
57 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Garfield County, MT, McCone County, MT

The radar

The Glasgow radar (KGGW), 85 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.6 hours before the alert went out and 438 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
3304 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Aug 13, 8:57 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 13, 8:57 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
857 PM MDT THU AUG 13 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATE...A COLD FRONT IS NEAR SCOBEY...NASHUA AND JORDAN AT 03Z.
THIS FRONT HAS BROUGHT GUSTY NORTH WINDS BEHIND IT THIS EVENING.
WITH WINDS REACHING LAKE WIND ADVISORY CRITERIA...UPDATED FORECAST
EARLIER TO ISSUE A LAKE WIND ADVISORY FOR FORT PECK LAKE UNTIL 3
AM. THE WINDS SHOULD DIMINISH AFTER MIDNIGHT TONIGHT AS TIGHT
SURFACE GRADIENT MOVES TO THE EAST.

TO THE WEST...AN AREA OF SHOWERS AND THUNDERSTORMS ARE MOVING EAST
THROUGH PHILLIPS AND PETROLEUM COUNTIES AT THIS TIME. THE
STRONGEST STORMS ARE STAYING SOUTH OF THE FORECAST AREA WHERE MOST
OF THE INSTABILITY IS THIS EVENING. THESE SHOWERS ALONG WITH A FEW
THUNDERSTORMS WILL MOVE EAST ACROSS THE FORECAST AREA OVERNIGHT.
MANY AREAS WILL SEE AN HOUR OR TWO OF RAIN FROM THESE SHOWERS.
WILL MAINTAIN SCATTERED SHOWER AND THUNDERSTORMS FORECAST FOR THE
REST OF THIS EVENING WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS AFTER MIDNIGHT.

PREVIOUS SHORT TERM...
A MOIST PACIFIC TROUGH OVER WASHINGTON STATE WILL PROGRESS TO THE
EAST THROUGH THE PERIOD...BRINGING A BROAD GAMUT OF WEATHER TO
NORTHEAST MONTANA IN THE PROCESS. THIS EVENING SHORTWAVE ENERGY IN A
SOUTHWEST FLOW OUT AHEAD OF THE MAIN UPPER TROUGH WILL DRIVE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS
ACROSS THE EXTREME SOUTHEAST AND EXTREME SOUTHWEST COULD BE
STRONG TO SEVERE WITH HAIL AND WINDS BEING THE MAIN THREATS. A
STALLED FRONTAL BOUNDARY OVER THE NORTHWEST CORNER OF THE TREASURE
STATE WILL CONTINUE TO DRIVE MAINLY STRATIFORM PRECIPITATION
THERE...HOWEVER LATER ON TONIGHT SAID FEATURE WILL ENTER THE
NORTHWEST ZONES AND SHOULD BRING SOME PRECIP THERE.

FRIDAY AND FRIDAY EVENING THE APPROACHING UPPER TROUGH WILL PUSH
INTO THE TREASURE STATE. WIND SHEAR PROFILES FUELED BY THE
ASSOCIATED JET LOOK A BIT MORE FAVORABLE FOR POSSIBLE SEVERE
THUNDERSTORMS WITH WIND AND HAIL AGAIN BEING THE MAIN THREATS. AN
ASSOCIATED COLD FRONT WILL ALSO SWEEP THROUGH DURING THE EVENING
HOURS WITH SIGNIFICANTLY COLDER AIR AND GUSTY NORTHWEST WINDS. A
LAKE WIND ADVISORY LOOK LIKE A STRONG POSSIBILITY FRIDAY NIGHT
INTO SATURDAY. SATURDAY THE BEST PRECIPITATION CHANCES WILL SHIFT A
BIT FURTHER TO THE EAST WITH THE PROGRESSION OF THE TROUGH.
SATURDAY WILL LIKELY COME AS A BIT OF A SHOCK GIVEN THE HOT
WEATHER AS OF LATE...AS MAX TEMPS WILL BE RIGHT NEAR 70 DEGREES.
GILCHRIST

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY DAY NIGHT THE UPPER TROFF MOVES OVER EASTERN MONTANA...AS
THIS HAPPENS THE MODELS ARE STARTING TO SHOW A SPLIT THE UPPER
TROFF. THE ECMWF IS SPLITTING THE TROFF A LITTLE MORE AGGRESSIVELY
THEN THE GFS BUT BOTH MODELS ARE TRENDING IN THIS DIRECTION. THE
ECMWF IS ALSO SHOWING SIGNIFICANT WRAP AROUND MOISTURE AND A
DEFORMATION ZONE ALONG WITH A STACKED LOW PRESSURE SYSTEM IN THE
NORTHERN PART OF THE TROFF.

THE GFS IS MOVING THIS SYSTEM OUT OF THE REGION AT A QUICKER
PACE...AND IS STILL SHOWING SOMEWHAT OF A SPLIT BUT THE NORTHERN
PART OF THE TROFF NEVER BECOMES STACKED. BOTH MODELS HANG ON TO A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN ZONES WITH
THE EXITING TROFF SUNDAY EVENING. THE ECMWF CONTINUES THE CHANCE
OF SHOWERS THROUGH MONDAY MORNING WHILE THE GFS DRIES THE REGION
OUT BY MONDAY MORNING.

AFTER THIS AN UPPER RIDGE SLOWLY BUILDS INTO THE WESTERN MONTANA AND
AS THIS HAPPENS NORTHEAST MONTANA WILL REMAIN UNDER DRY NORTHWEST
FLOW ALOFT. THIS WILL RESULT IN DRY WEATHER WITH A SLIGHT WARMING
TREND. RSMITH

PREVIOUS DISCUSSION...MODELS TRENDING A LITTLE SLOWER WITH EXIT
OF THE UPPER TROUGH. WILL ADJUST POPS SOME FOR THIS...HOWEVER WILL
CONTINUE TO FAVOR THE MORE PROGRESSIVE GFS PER ONGOING FORECAST.
PAST 3 ECMWF RUNS CONTINUED TO HAVE SIGNIFICANT WRAP-AROUND PRECIP
INTO OUR AREA AS LATE AS SUN NIGHT. THIS LOOKS OVERDONE AS WELL AS
BEING NOT VERY LIKELY TO HAPPEN IN AUGUST. THE MOIST CLOSED LOW
THAT IT HAS ARRIVING FROM THE NORTH WED NIGHT WITH 1.5 INCHES OF
QPF IN OUR AREA LOWERS ITS CREDIBILITY AS WELL.

A SLIGHTLY CYCLONIC NW FLOW ALOFT CONTINUES FOR AT LEAST A COUPLE
OF DAYS BEHIND THIS. DISTURBANCES IN IT WILL BE WEAK THOUGH. WOULD
EXPECT JUST A FEW LINGERING SHOWERS IN THIS PATTERN IN THE SUNDAY
THRU MON NIGHT TIME PERIOD. 10 PCT POPS OR SO APPEAR ADEQUATE FOR THESE
PERIODS...BELOW LEVELS TO HAVE MENTION OF ANY SHOWERS IN WORDED
FORECAST PRODUCTS.

HAVE LOWERED TEMPS FOR SUN THRU MON. AT LEAST PARTIAL CLEARING FOR
SUN NIGHT WITH WINDS ON THE LIGHT SIDE...WITH THE GFS HAVING 850
MB TEMPS DOWN TO 7C IN OUR N MON. THIS SHOULD RESULT IN MOST LOWS
IN THE 40S.

IN REJECTING THE ECMWF...WILL CONTINUE WITH THE IDEA OF A STRONG
UPPER RIDGE BUILDING OVER THE WEST COAST STATES TUE THRU THU.
MODEL TREND IS MORE AMPLIFIED...WHICH WILL KEEP NE MT IN NW FLOW
ALOFT FOR AWHILE. THE RESULT WILL BE SUNNY WEATHER AND A WARMING
TREND TUE THRU THU...BUT NO HOT WEATHER AT LEAST THRU THU.
SIMONSEN

&&

.AVIATION...
VFR WITH SCATTERED TO BROKEN LAYERS BETWEEN 7K FT AND 12K FT AGL. SCATTERED
THUNDERSTORMS ARE POSSIBLE IN THE EVENING WITH SMALL HAIL AND
GUSTY ERRATIC WINDS. POSSIBLE HEAVY RAIN WITH STRONGER STORMS MAY
BRIEFLY REDUCE VISIBILITY TO 3 MILES PRODUCING MVFR CONDITIONS. A
COLD FRONT MOVING ACROSS THE AREA WILL BRIEFLY INCREASE WINDS TO
15 TO 20 KTS WITH GUSTS UP TO 30 KTS FROM THE NORTH SLOWLY CALMING
TO 5 TO 15 KTS AROUND OR AFTER MIDNIGHT. GHICKS/RSMITH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 3 AM MDT FRIDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 13, 9:20 PM MDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
920 PM MDT THU AUG 13 2009

MTZ016>027-059>062-141100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
920 PM MDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 3 AM
FRIDAY. LOOK FOR NORTH WINDS 20 TO 30 MPH THAT WILL GRADUALLY
DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL MOVE THROUGH THE AREA LATE FRIDAY AFTERNOON AND
EVENING. THIS WILL RESULT IN SCATTERED THUNDERSTORMS...SOME OF
WHICH MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WIND.

GUSTY NORTHWEST WINDS CAN BE EXPECTED BEHIND THE FRONT FRIDAY
EVENING IN SATURDAY. A LAKE WIND ADVISORY FOR FORT PECK LAKE MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:45 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Valley7 hr
Aug 13, 10:51 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux54 min
Aug 13, 11:47 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Richland, Wibaux58 min
Aug 14, 12:44 AM MDTSevere Thunderstorm WarningGGWRichland32 min
Aug 14, 1:50 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt40 min
Aug 14, 2:32 AM MDTSevere Thunderstorm WarningGGWDawson, Richland28 min

Nearby

Tornado Warnings in Montana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.